Seeing a family member struggle with addiction to prescription painkillers can be tough, especially when it's your child. Michele Baskin, 47, of Ponca City, Okla., watched her son, Andrew Newport, battle an addiction to OxyContin for years before he died in 2008 of a drug overdose at age 22. He and his friends started experimenting with over-the-counter cough syrup when he was about 15, Baskin says. He progressed to marijuana, MDMA (known as Ecstasy), the antianxiety medication Xanax (alprazolam), and finally to the OxyContin (oxycodone), which he injected "almost like heroin," she says. Despite stints in drug rehab, Newport relapsed, largely because of peer pressure, according to his mom. Baskin offers several words of advice, gleaned from her own experience, to help other parents:
Watch for stealing. Even if an at-risk child no longer lives at home, you may notice that money and valuable items disappear. "I never had money at my house," Baskin says. When Newport died, "he owed over $13,000 in bills. . . . He stole anything that wasn't tied down and hawked it." He sometimes came to her workplace and stole money from her desk.
Recognize instability at work or in school. Because the addiction is stronger than anything else, someone with a serious drug problem often behaves too erratically to keep a job or keep up with school. On the one hand, "when they're on drugs, they feel really good," she says. On the other, "they feel bad when they don't have it."
Don't rely on stereotype s to tell you how a drug addict should look. Many people assume that all drug addicts look and act a certain way, and "that's not what these kids [who abuse opioids] look like," Baskin says. Newport was "a very polite, obedient, very loving child," she says.
Follow your instincts as a parent. Baskin says she could tell that Newport was high just by looking at him. "Their eyes are just hollow," she says. "There was just nothing there. I could tell the minute he walked in." Still, even though Baskin sent her son to rehab repeatedly, Newport never left the drugs alone for long.
Don't assume one overdose will serve as a wake-up call. Newport overdosed in July 2008. "They had to shock his heart twice," Baskin says, he was in a coma for two days, and he had hearing loss in one ear as a result. But the near-death experience wasn't enough of a scare. The overdose that took Newport's life occurred just a few months later. When he was found unresponsive at the halfway house where he was living, it was too late to revive him, she says.
Don't blame yourself if your efforts to help your child fail. "We have peace about his death," Baskin says. "He's in a good place now. He doesn't hurt anymore."